Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

October 13, 2011Mercer County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Oct 13, 2011, 3:21 PM EDT for Mercer County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Oct 13, 2011, 3:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS81 KRNK 131921
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU OCT 13 2011

VAZ007-010-WVZ042-131945-
BLAND VA-MERCER WV-TAZEWELL VA-
321 PM EDT THU OCT 13 2011

...A LINE OF THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL 
COUNTIES...

AT 317 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHWEST OF MATOAKA TO CERES...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THESE STORMS WILL BE NEAR PINNACLE ROCK STATE PARK AROUND 330 PM...
BLUEFIELD AROUND 335 PM...WENONAH AROUND 340 PM AND SANDLICK AROUND
345 PM.

LAT...LON 3733 8138 3741 8133 3742 8129 3746 8131
      3747 8128 3751 8126 3752 8122 3758 8120
      3760 8115 3726 8111 3699 8135 3732 8140

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 13, 1:52 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 13, 1:52 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT THU OCT 13 2011

.SYNOPSIS...
EXPECT A LOW PRESSURE SYSTEM TO APPROACH OUR AREA TODAY...
TRIGGERING SHOWERS AND A FEW THUNDERSTORMS...A FEW OF WHICH MAY
BECOME SEVERE. A COLD FRONT MOVES THROUGH OUR REGION FRIDAY
MORNING...WITH HIGH PRESSURE BUILDING INTO OUR AREA DURING THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 110 PM EDT THURSDAY...

HAVE MADE ONLY MINOR TWEAKS IN THE POP AND WEATHER GRIDS TO BETTER
HIGHLIGHT THE GREATEST CONCENTRATION OF PRECIPITATION THIS EARLY
AFTERNOON...NAMELY ALONG A LINE FROM BLUEFIELD WV TO MT. AIRY NC.
ALSO...HAVE DEPICTED A TRANSITION NORTH OF THIS ACTIVITY FOLLOWING
CLOSE TO THE NAM 850 MB FLOW THE NEXT FEW HOURS BEFORE BLENDING
INTO THE PREVIOUS FORECAST THAT HIGHLIGHTS THE BEST COVERAGE BY
THE LATE AFTERNOON OVER WESTERN AND NORTHERN PARTS OF THE AREA.
HAVE ALSO ADJUSTED SKY COVER...TEMPERATURE AND DEW POINTS BASED
UPON THE LATEST OBSERVATIONS AND ANTICIPATED TRENDS THIS
AFTERNOON. LATEST FIGURES ACROSS THE AREA ARE A COUPLE OF DEGREE
MILDER THAN EARLIER EXPECTED...SO HAVE ALLOWED FOR MAX T VALUES TO
BE A LITTLE HIGHER AS WELL. NO OTHER SIGNIFICANT CHANGES AT THIS
TIME.

AS OF 1100 AM EDT THURSDAY...

**KFCX RADAR IS BACK UP AND RUNNING***

WATER VAPOR LOOP SHOWS A DEEP...NEG TILTED TROUGH INTO THE TN
VALLEY...WITH A LEAD SHORT WAVE LIFTING NEWD INTO THE FORECAST
AREA AT THIS TIME. A STRONGER WAVE IS EVIDENT DIGGING INTO THE
BASE OF THE TROUGH INTO ALA. WITH THE LEAD SHORT WAVE MOVG INTO
THE FORECAST AREA NOW...NUMEROUS SHOWERS ARE BREAKING OUT A LITTLE
EARLIER THAN FCST...SO I HAVE RAISED POPS. THINKING NOW IS THAT
THESE SHOWERS...POSSIBLY A FEW TSTMS...WILL END UP LOWERING THE
CHCS FOR SEVERE TSTMS FOR MUCH OF THE AREA SINCE THERE WILL BE
LITTLE IN THE WAY OF SUN FOR SFC HEATING BEFORE THE NEXT SHORT
WAVE MOVES UP THIS WAY TOWARD EVENING. STILL...WITH SFC DEWPOINTS
IN THE 60S...SB CAPES WILL EASILY BE AROUND 1000 J/KG...AND WILL BE
HIGHER WITH MUCH SFC HEATING. MID LEVEL LAPSE RATES WILL BE
INCREASING AS THE TROUGH MOVES CLOSER...AND WITH 40 KTS BULK
SHEAR EXPECTED...COULD SEE SOME ROTATING CELLS IN THE PIEDMONT. IF
THERE ARE THUNDERSTORMS IN THE FORECAST AREA...THERE WOULD BE A
GOOD CHC OF SOME MULTICELL LINE SEGMENTS AND POSSIBLE WIND
DAMAGE. WILL CONTINUE WITH A MENTION OF A FEW SEVERE TSTMS
POSSIBLE IN THE PIEDMONTS OF NW NC AND SW VA. HAVE KEPT HIGHS
CLOSE TO EARLIER FCST...WHICH ARE BASED ON CONSIDERABLE CLOUD
COVER TODAY AND ONLY A FEW DEGREES HIGHER THAN CURRENT OBS.

AS OF 845 AM EDT THURSDAY...

**UPDATED TO ADD LATEST ABOUT RADAR REPAIRS IN EQUIPMENT SECTION
 BELOW**

OBS  INDICATES A LITTLE MORE LIGHT RAIN ACROSS THE FORECAST AREA
THAN INDICATED BY RADAR. OUR RADAR REMAINS DOWN...SO SURROUNDING
RADARS MUST BE OVERSHOOTING THIS LIGHT RAIN. IN ADDITION...AND
AREA OF SHOWERS IS MOVING INTO FAR SW VA AND NC MTNS...SO I HAVE
ADJUSTED POPS ACCORDINGLY THIS MORNING. NO OTHER CHANGES AT THIS
POINT.

AS OF 400 AM EDT THURSDAY...

STILL KEEPING AN EYE ON TRAINING OF HEAVY RAIN SHOWERS ALONG AN
INSTABILITY AXIS THIS MORNING STRETCHING FROM NEAR RALEIGH NORTH
CAROLINA THROUGH BUCKINGHAM VIRGINIA. PRECIPITATION TOTALS IN A
FEW AREAS ALONG THIS BOUNDARY ARE APPROACHING 3 INCHES...AND MORE
SHOWER ACTIVITY CONTINUES TO DEVELOP IN NORTHERN NORTH CAROLINA.
EXPECT THAT THE EXTREME EASTERN PORTIONS OF OUR AREA...INCLUDING
BUCKINGHAM...CHARLOTTE AND HALIFAX COUNTIES WILL CONTINUE TO SEE
PERIODS OF MODERATE TO HEAVY RAIN PAST SUNRISE.

EASTERLY WINDS THIS MORNING WILL BECOME INCREASINGLY SOUTHERLY
DURING THE AFTERNOON AS A LOW PRESSURE SYSTEM AND ASSOCIATED UPPER
LEVEL TROUGH MAKE THEIR WAY EAST FROM THE MISSISSIPPI RIVER
VALLEY. AS THE UPPER TROUGH NEARS OUR AREA...SHOWERS WILL BECOME
SCATTERED BY LATE MORNING AND EARLY AFTERNOON. IN ADDITION...PLENTY
OF INSTABILITY EXISTS AHEAD OF THIS TROUGH. AS THE TROUGH
APPROACHES OUR REGION...IT WILL BECOME MORE NEGATIVELY TILTED...WHICH
WILL ALLOW WIND SHEAR TO INCREASE. MODELS CONTINUE TO HINT AT THE
POSSIBILITY OF INTERMITTENT CLEARING OF CLOUDS ACROSS THE
PIEDMONT DURING THE AFTERNOON. ANY PROLONGED CLEARING WILL ALLOW
TEMPERATURES TO SPIKE UPWARD AND INCREASE ATMOSPHERIC INSTABILITY.
WITH THAT...THE POTENTIAL EXISTS FOR A FEW THUNDERSTORMS TO BECOME
SEVERE TODAY...WITH DAMAGING WINDS...HAIL...AND POSSIBLY EVEN A
TORNADO...MAINLY ACROSS THE NORTH CAROLINA PIEDMONT AND SOUTHSIDE
VIRGINIA. IN ADDITION...PERIODS OF HEAVY RAIN WILL ALSO BE
POSSIBLE.

HEADING INTO THE EARLY HOURS OF FRIDAY...A COLD FRONT WILL BE
MAKING ITS WAY ACROSS OUR REGION...PROVIDING US WITH A WESTERLY
WIND SHIFT. THESE WESTERLY WINDS WILL BRING DRIER AIR INTO OUR
AREA...AND WILL ALLOW SHOWER ACTIVITY TO DECREASE. IN ADDITION...
WOULD NOT BE SURPRISED TO SEE CEILINGS BEGIN TO BREAK UP FROM THE
NEW RIVER VALLEY EASTWARD BY SUNRISE...ALTHOUGH IT WONT BE UNTIL
FRIDAY AFTERNOON THAT WE CAN EXPECT CLOUDS TO REALLY SCATTER.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS OF 400 AM EDT THURSDAY...

UPPER LEVEL TROUGH AXIS WILL PIVOT OVER THE AREA FRIDAY MORNING. A
SIGNIFICANT SHORT WAVE AT THE BASE OF THIS TROUGH WILL MOVE FROM THE
CAROLINAS TO THE VIRGINIA COAST. RAIN CHANCES BEST ACROSS THE
PIEDMONT WHERE BOUNDARY AND SOUTHERLY FLOW REMAINS DURING THE
MORNING. TO THE WEST...A DRY SLOT AND AN INCREASING WEST WIND WILL
TEMPORARILY END SHOWERS AND HELP SCOUR CLOUD DECK. SHOWERS REENTER
THE WEST LATER IN THE AFTERNOON...AS THE NEXT SHORT WAVE TRACKS
ACROSS THE OHIO VALLEY. BY THE TIME THE NEXT ROUND OF SHOWERS ENTER
THE CWA...PRESSURE RISES AND GRADIENT FROM A LOW TO THE NORTH AND
HIGH PRESSURE TO THE SOUTHWEST...WEST WINDS WILL INCREASE TO 15-25
MPH GUSTING TO 30-40 MPH. THIS DOWNSLOPING WEST WIND WILL NOT
ADVANCE SHOWERS EAST OF THE BLUE RIDGE. MAJORITY OF THE AFTERNOON
SHOWERS WILL BE CONFIDED TO WESTERN SLOPES OF SOUTHEAST WEST
VIRGINIA AND MAY NOT MAKE IT TO THE BLUE RIDGE.

THE OHIO VALLEY SHORT WAVE TRACKS NORTH OF THE AREA FRIDAY NIGHT.
SHOWERS AGAIN MAINLY ON WESTERN SLOPES WHILE DOWNSLOPE ERODES CLOUDS
EAST OF THE BLUE RIDGE. PRESSURE RISES AND LOW LEVEL JET SHOULD
REMAIN INTACT TO KEEP BREEZY CONDITIONS ACROSS THE MOUNTAINS. MODEL
FORECAST SOUNDINGS SHOWING AN INVERSION AROUND 3500 FEET...KEEPING
THE HIGHER WINDS ALONG RIDGE TOPS. THE PRESSURE GRADIENT REMAINS
OVER THE AREA SATURDAY WHILE THE INVERSION BREAKS BY MID MORNING.
EXPECT BREEZY CONDITIONS TO CONTINUE INTO SATURDAY WITH SKIES BEING
MOSTLY CLEAR. HIGH PRESSURE MOVES OVER THE AREA SATURDAY NIGHT TO
ALLOW THE WINDS TO RELAX.

DESPITE A FRONT MOVING ACROSS THE REGION...TEMPERATURES WILL REMAIN
SEASONAL. DID NOT STRAY TO FAR FROM GUIDANCE WITH MORE WEIGHT TOWARD
GFSMOS. I DID GO WARMER ON LOWS FRIDAY NIGHT WHERE WINDS STAY UP.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1250 PM EDT THURSDAY...

LOOKING AT A DEEPENING TROUGH POTENTIAL OVER THE EAST BY THE END
OF THIS PERIOD WHICH COULD USHER IN OUR COLDEST AIR OF THE SEASON.
THE 00Z ECMWF IS THE MOST EXTREME OF THE MODELS IN AMPLIFYING THIS
TROUGH...INDICATING ANOMALIES OF 4-6 DEVIATIONS BELOW NORMAL. THIS
MODEL WAS THROWN OUT. AT THE SAME TIME THE GFS IS A QUICKER
SOLUTION MOVING THE FRONT AND TROUGH ACROSS. HPC CONFIDENCE IS
TOWARD AN ENSEMBLE OF THE TWO MODELS.

GIVEN THIS THE FORECAST FOR OUR ARE WILL BE MILD EARLY IN THE PERIOD
AS A BACKDOOR FRONT ENTERS THE CWA MONDAY THEN RETREATS NORTH AS A
WARM FRONT TUESDAY....WHILE THE SFC COLD FRONT ENTERS THE OHIO/TN
VALLEYS. ATTM...WILL HAVE DELAYED ONSET OF PRECIP CHANCES UNTIL LATE
MONDAY NIGHT IN THE WEST WITH BETTER THREAT TUE AFTN/NIGHT AS FRONT
MOVES ACROSS. GIVEN SOME UNCERTAINTY TO THE AMPLIFICATION OF THE
TROUGH...THE SPEED COULD BE FASTER/SLOWER...AND WILL LINGER SOME
POPS INTO WED. SUN NIGHT-TUE NIGHT WILL BE LOOKING AT LOWS IN THE
40S MTNS/50S EAST WITH HIGHS IN THE 60S/70S. WED-THU WILL SEE TEMPS
START TO DROP WITH HIGHS WED IN THE 50S WEST TO LOWER 60S EAST AND
40S FOR HIGHS IN THE MTNS THU AND MID TO UPPER 50S EAST. LOWS WED
NIGHT SHOULD BE IN THE MID TO UPPER 30S WEST TO MID 40S EAST. WINDS
STAYING UP WILL LIMIT SIGNIFICANT FALLS BUT THIS WILL BE THE PERIOD
OF STRONGEST CAA. WILL HOLD ONTO UPSLOPE SHRA IN THE WEST WED
NIGHT-THU. MAY SEE SOME SNOW SHOWERS UP ON THE RIDGES...BUT THE POPS
WILL REMAIN LOW.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

WITH AN INCREASING SOUTH WIND INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT...CIGS/VSBYS HAVE LIFTED MOST LOCATIONS TO
VFR...WITH A FEW SPOTS STILL MVFR. ALL SITES SHOULD BE PREVAILING
VFR REST OF THE AFTERNOON INTO EARLY EVENING...BUT WITH NUMEROUS
SHOWERS IN THE AREA...PERIODS OF MVFR/POSSIBLE IFR ARE EXPECTED AT
ALL SITES. THERE IS ALSO A POSSIBILITY OF TSTMS IN THE FAR
WEST...AFFECTING BLF AND POSSIBLY LWB...AND AGAIN IN THE EASTERN
PIEDMONT TOWARD EVENING...POSSIBLY AFFECTING DAN AND LYH. IF THERE
ARE TSTMS IN THE PIEDMONT TOWARD EVENING...THEY MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. ONCE WE MOVE INTO LATE
EVENING...THERE WILL BE A LULL BEFORE THE COLD FRONT MOVES THROUGH
BETWEEN 11Z/700 AM AND 15Z/1100 AM FRIDAY MORNING. THIS LULL IS
EXPECTED TO ALLOW MOST SITES TO DROP BACK DOWN TO IFR CIGS AND
VSBYS- POSSIBLY LIFR CONDITIONS. STRONG WEST WINDS AFTER THE
FRONTAL PASSAGE FRI MORNING WILL QUICKLY BRING UP CIGS AND VSBYS...
ALTHOUGH LOW LEVEL UPSLOPE WINDS MAY KEEP CEILINGS IN THE
MVFR RANGE IN BLF AND LWB. SFC WINDS DURING THE MID TO LATE AFT
FRIDAY WILL BE AROUND 15 KNOTS...WITH GUSTS OF 20 TO 25 KNOTS
COMMON. ROA MAY SEE WIND GUSTS >30 KNOTS.

WINDS WILL REMAIN STRONG AND GUSTY ALONG THE BLUE RIDGE AND
WESTWARD INTO THE MTNS FRIDAY NIGHT....THEN GUSTY WEST WINDS WILL
CONTINUE ALL AREAS SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE
LOWER OHIO RIVER VALLEY. OTHERWISE...PREVAILING VFR CONDITIONS ARE
EXPECTED. THE VFR CONDITIONS WHICH WILL CONTINUE INTO SUNDAY AND
MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...DS/JJ/NF
SHORT TERM...JJ/RCS
LONG TERM...WP
AVIATION...JJ/NF
Hazardous weather outlook, Oct 13, 12:50 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT THU OCT 13 2011

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-141700-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
1250 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING. HOWEVER...THE PROBABILITY OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-141700-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1250 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND DURING THE EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...AND ISOLATED TORNADOES. PERIODS OF
HEAVY RAIN WILL ALSO BE POSSIBLE...AND LOCALIZED FLASH FLOODING
MAY OCCUR WHERE STORMS BEGIN TO TRAIN OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 3:01 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU OCT 13 2011

VAZ034-035-045-131930-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
301 PM EDT THU OCT 13 2011

...SCATTERED THUNDERSTORM WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LYNCHBURG
CITY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ELON AROUND 315 PM...FALCONERVILLE AROUND 325
PM AND AMHERST AROUND 330 PM.

LAT...LON 3779 7920 3779 7918 3766 7895 3755 7889
      3750 7893 3750 7894 3748 7895 3744 7902
      3738 7899 3729 7904 3734 7934 3774 7931
      3779 7927 3782 7923
Special weather statement, Oct 13, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU OCT 13 2011

VAZ007-010-WVZ042-131945-
BLAND VA-MERCER WV-TAZEWELL VA-
321 PM EDT THU OCT 13 2011

...A LINE OF THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 317 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHWEST OF MATOAKA TO CERES...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PINNACLE ROCK STATE PARK AROUND 330 PM...
BLUEFIELD AROUND 335 PM...WENONAH AROUND 340 PM AND SANDLICK AROUND
345 PM.

LAT...LON 3733 8138 3741 8133 3742 8129 3746 8131
      3747 8128 3751 8126 3752 8122 3758 8120
      3760 8115 3726 8111 3699 8135 3732 8140

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:01 AM EDTFlash Flood WarningRNKBuckingham6 hr
Oct 13, 3:01 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg29 min
Oct 13, 3:42 PM EDTSpecial Weather StatementRNKSmyth48 min
Oct 13, 3:46 PM EDTSpecial Weather StatementRNKCity of Danville29 min
Oct 13, 4:09 PM EDTSpecial Weather StatementRNKBland36 min
Oct 13, 7:10 PM EDTSpecial Weather StatementRNKBuckingham35 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.